Alabama, 2005

Flooding in Alabama, April 1 to 3, 2005

April 1 to 3, 2005 · NWS BMX · 5 events in 5 counties and zones

April began on an active note hydrologically across north central Alabama. Heavy rainfall occurredacross much of north central Alabama through the 2nd of April, with rainfall totals of 2 to 5 inchescommon, especially in areas to the south of a Tuscaloosa to Birmingham to Anniston line.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

April began on an active note hydrologically across north central Alabama. Heavy rainfall occurredacross much of north central Alabama through the 2nd of April, with rainfall totals of 2 to 5 inchescommon, especially in areas to the south of a Tuscaloosa to Birmingham to Anniston line. Localamounts of 8 to 10 inches occurred over the lower portions of the Alabama River basin below Selma.These rains produced mostly minor flooding on the lower Tallapoosa and Black Warrior Rivers, as wellas on the Tombigbee, Cahaba, Sucarnoochee and Alabama Rivers. Most of the flooding was minor, overflowing mostly farmlands and woodlands along these mainstreams. However, moderate floodingoccurred from around Selma downstream due to the locally heavy inflow that occurred from the veryheavy (8 to 10 inches) localized rainfall in these areas. In the Selma area, Bloch Park and theSelma Country Club experienced flooding, and some roads were closed in the area due to high water.Below Selma, flooding of some camps and cabins along the river occurred. Moderate flooding alsooccurred on the Tallapoosa River in the vicinity of the Tallapoosa Water Plant, flooding portionsof Lower Wetumpka Road. However, no reports of major damage from the flooding have been received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 31, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Mar 31, 11:20 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1120 PM CST THU MAR 31 2005

.UPDATE...DID A QUICK UPDATE TO ADJUST SOME TEMPERATURES ACROSS THE
SOUTH.  OTHERWISE...STORMS INCREASING RAPIDLY TO THE WEST/SOUTHWEST
AND A BUSY OVERNIGHT IN STORE.  WATCH JUST ISSUED TO OUR IMMEDIATE
WEST AND EXPECT OTHER WATCHES EXTENDING INTO OUR AREA WITHIN THE
NEXT FEW HOURS.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR
ALL SECTIONS THROUGH FRIDAY AFTERNOON.

&&
Hazardous weather outlook, Mar 31, 1:50 PM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 PM CST THU MAR 31 2005

ALZ011>015-017>050-011330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
150 PM CST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

A REPRIEVE FROM THE RAIN IS EXPECTED TO CONTINUE FOR CENTRAL ALABAMA
THROUGH LATE EVENING...THEN ANOTHER ROUND OF SEVERE WEATHER IS
EXPECTED DURING THE OVERNIGHT HOURS.  SOME STORMS MAY BE SEVERE...
WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.  ISOLATED
TORNADOES CANNOT BE RULED OUT...BUT NO WIDESPREAD OUTBREAK IS
EXPECTED.

FLOODING/FLASH FLOODING IS A MAJOR CONCERN FOR CENTRAL ALABAMA.
AN ADDITIONAL 1 TO 3 INCHES IS EXPECTED TO FALL ON ALREADY SATURATED
GROUNDS BEFORE FRIDAY AFTERNOON.  A FLASH FLOOD WATCH WILL BE ISSUED
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

STRONG WINDS MAY BE A CONCERN IN THE WAKE OF THE FRONT FRIDAY
AFTERNOON.  CONDITIONS SHOULD IMPROVE AFTER NOON ON FRIDAY AND NO
ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE NECESSARY TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Pickens

When
April 1, 12:00 AM CST to April 3, 11:00 PM CST
Where
Pickens forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Flood, Sumter

When
April 1, 12:00 AM CST to April 3, 11:00 PM CST
Where
Sumter forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Flood, Jefferson

When
April 1, 12:00 AM CST to April 3, 11:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Flood, Shelby

When
April 1, 12:00 AM CST to April 3, 11:00 PM CST
Where
Shelby forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
31.633, -87.817

Flood, Bibb

When
April 1, 12:00 AM CST to April 3, 11:00 PM CST
Where
Bibb forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446040, 5446041, 5446042, 5446043, 5446044.